MAUDE Adverse Event Report: AVANOS MEDICAL INC. BALLARD CLOSED SUCTION SYSTEM FOR NEO/PEDS, 6 FR, Y-ADAPT; VAP CLOSED SUCTION CATHETERS & ACCESSORIES

AVANOS MEDICAL INC. BALLARD CLOSED SUCTION SYSTEM FOR NEO/PEDS, 6 FR, Y-ADAPT; VAP CLOSED SUCTION CATHETERS & ACCESSORIES
Model Number 196
Medical Device Problem Code Material Puncture/Hole (1504)
Health Effect - Clinical Codes Bacterial Infection (1735); Cardiac Arrest (1762); Brain Injury (2219); Low Oxygen Saturation (2477)
Date of Event 12/17/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Health effect - impact code: death.The actual complaint product was not returned for evaluation.A review of the device history record is not possible as no lot number was provided.Root cause could not be determined.All information reasonably known as of 14-feb-2023 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.The information provided by avanos medical, inc.Represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to avanos medical, inc.Avanos medical, inc.Has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the avanos medical, inc.Complaint database and identified as complaint (b)(4).This information is submitted pursuant to 21cfr803, in compliance with the medical device reporting requirement and should not be considered to be an admission that an avanos medical, inc.Product is defective or caused serious injury.Device not returned.
 
Event or Problem Description
Avanos medical received a single report that referenced two different incidences, which were associated with separate units, involving two different events.This is the first of two reports.Refer to 8030647-2023-00020 for the second event.It was reported that the closed suction catheter sleeve was found torn and the catheter was exposed.It's unknown how long the sleeve was torn.Two days later, the patient had a positive tracheal aspirate for mssa (meticillin-sensitive staphylococcus aureus) and a bloodstream infection of the same organism.Patient had significant decompensation with this infection, required antibiotics, and increased ecmo (extracorporeal membrane oxygenation) and vasopressor support.The patient developed signs of being prothrombotic and had increased inflammatory markers.This resulted in an urgent ecmo circuit change two times.During one event the patient suffered a near arrest requiring resuscitation.Ultimately the patient showed neurologic injury and support was withdrawn.This did not get counted as a clabsi (central line-associated bloodstream infection) due to being on ecmo but was counted as a bsi (bloodstream infection).Additional information received 06-feb-2023 stated a bal (bronchoalveolar lavage) was done on (b)(6) 2022.A truncus arteriosus (ta) was performed on (b)(6) 2022.The patient did have at least one ett (endotracheal tube) exchange in that time and changed vent circuits/types multiple times.Patient is deceased as of (b)(6) 2022.No additional information was provided.
 
Additional Manufacturer Narrative
The product involved in the report has been returned and is being processed for evaluation.A review of the device history record is in-progress.All information reasonably known as of 10-mar-2023 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.The information provided by avanos medical, inc.Represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to avanos medical, inc.Avanos medical, inc.Has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the avanos medical, inc.Complaint database and identified as complaint (b)(4).This information is submitted pursuant to 21cfr803, in compliance with the medical device reporting requirement and should not be considered to be an admission that an avanos medical, inc.Product is defective or caused serious injury.
 
Additional Manufacturer Narrative
The device history record for the reported lot number, 30222231, was reviewed and documented that the lot was manufactured according to the approved manufacturing procedures, specifications, and then released by quality assurance.The product involved in the report was returned and evaluated.The sample was received without any original pouches packaging.No other components received.The complaint was about "sleeve tearing".The returned closed suction catheter was examined after decontamination and air drying of device.The tearing on the sleeve could be somewhere at the part line of the sleeve, from the peep seal area until the middle portion of the entire catheter which could have made the catheter exposed.No root cause was identified for the reported issue.All information reasonably known as of 11-apr-2023 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.The information provided by avanos medical, inc.Represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to avanos medical, inc.Avanos medical, inc.Has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the avanos medical, inc.Complaint database and identified as complaint (b)(4).This information is submitted pursuant to 21cfr803, in compliance with the medical device reporting requirement and should not be considered to be an admission that an avanos medical, inc.Product is defective or caused serious injury.

Brand Name
BALLARD CLOSED SUCTION SYSTEM FOR NEO/PEDS, 6 FR, Y-ADAPT
Common Device Name
VAP CLOSED SUCTION CATHETERS & ACCESSORIES
Manufacturer (Section D)
AVANOS MEDICAL INC.
5405 windward parkway
alpharetta GA 30004
Manufacturer (Section G)
AVENT S DE RL DE CV
carretera internacional
salida norte no. 1053
magdalena, cp
Manufacturer Contact
lisa clark
5405 windward parkway
alpharetta, GA 30004
4704485444
MDR Report Key16376056
Report Number8030647-2023-00019
Device Sequence Number17723904
Product Code BSY
UDI-Device Identifier00609038938240
UDI-Public00609038938240
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number196
Device Catalogue NumberN/A
Device Lot Number30222231
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/18/2023
Supplement Date Received by Manufacturer02/16/2023
03/14/2023
Initial Report FDA Received Date02/14/2023
Supplement Report FDA Received Date03/15/2023
04/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/22/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient Age23 DA
Patient SexMale
Patient Weight3 KG